Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 33, NWS Miami, FL

December 19, 2018

NWS Miami, FL issued this small craft advisory at Dec 19, 2018, 4:23 PM EST. It took effect at Dec 20, 2018, 1:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2018, 4:23 PM EST (21:23 UTC)
In effect from
Dec 20, 2018, 1:00 AM EST
Expired
Dec 20, 2018, 10:00 AM EST
In force
9 hr
Issued by
NWS Miami, FL

The text

As transmitted.

056 
WHUS72 KMFL 192123
MWWMFL

URGENT - MARINE WEATHER MESSAGE
National Weather Service Miami FL
423 PM EST Wed Dec 19 2018

AMZ650-651-670-671-201000-
/O.NEW.KMFL.SC.Y.0033.181220T0600Z-181220T1200Z/
/O.EXT.KMFL.GL.A.0001.181220T1200Z-181222T0900Z/
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-
423 PM EST Wed Dec 19 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST
THURSDAY...
...GALE WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH LATE
FRIDAY NIGHT...

The National Weather Service in Miami has issued a Small Craft
Advisory, which is in effect from 1 AM to 7 AM EST Thursday.
A Gale Watch is still in effect from Thursday morning through 
late Friday night.

* Winds and Seas...Southwest winds 25 to 35 kt with gusts up to 45
  kt. Seas 6 to 11 feet especially Thursday into Friday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

AMZ630-GMZ656-657-676-201000-
/O.NEW.KMFL.SC.Y.0033.181220T0600Z-181220T1200Z/
/O.EXT.KMFL.GL.A.0001.181220T1200Z-181222T0000Z/
Biscayne Bay-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
423 PM EST Wed Dec 19 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST
THURSDAY...
...GALE WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
EVENING...

The National Weather Service in Miami has issued a Small Craft
Advisory, which is in effect from 1 AM to 7 AM EST Thursday. 
A Gale Watch is still in effect from Thursday monring through
Friday evening.

* Winds and Seas...Southwest winds 25 to 35 kt with gusts up to 45
  kt. Seas 11 to 16 feet especially in the offshore Gulf waters of
  South Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

AMZ610-201000-
/O.NEW.KMFL.SC.Y.0033.181220T0600Z-181220T1200Z/
/O.EXB.KMFL.GL.A.0001.181220T1200Z-181222T0000Z/
Lake Okeechobee-
423 PM EST Wed Dec 19 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
EVENING...

The National Weather Service in Miami has issued a Small Craft
Advisory, which is in effect from 1 AM to 7 AM EST Thursday. A
Gale Watch has also been issued. This Gale Watch is in effect
from Thursday morning through Friday evening.

* Winds and Seas...Southwest winds 25 to 35 kt with gusts up to 45
  kt especially Thursday through Friday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

http://www.weather.gov/miami
1 follow-up statement
714 
WHUS72 KMFL 200909
MWWMFL

URGENT - MARINE WEATHER MESSAGE
National Weather Service Miami FL
409 AM EST Thu Dec 20 2018


AMZ650-651-670-671-201715-
/O.EXT.KMFL.SC.Y.0033.000000T0000Z-181220T1500Z/
/O.UPG.KMFL.GL.A.0001.181220T1200Z-181222T0900Z/
/O.NEW.KMFL.GL.W.0002.181220T1500Z-181222T0900Z/
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-
409 AM EST Thu Dec 20 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
SATURDAY...

The National Weather Service in Miami has issued a Gale Warning,
which is in effect from 10 AM this morning to 4 AM EST Saturday.
The Gale Watch is no longer in effect.

* Winds and Seas...Southwest winds 20 to 25 kt increasing to 25 to
  35 kts with frequent gusts up to 45 kt through the morning
  hours. Seas building to over 7 feet by mid morning and
  increasing to 10 to 18 feet by Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

AMZ610-630-GMZ656-657-676-201715-
/O.EXT.KMFL.SC.Y.0033.000000T0000Z-181220T1500Z/
/O.UPG.KMFL.GL.A.0001.181220T1200Z-181222T0000Z/
/O.NEW.KMFL.GL.W.0002.181220T1500Z-181222T0900Z/
Lake Okeechobee-Biscayne Bay-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
409 AM EST Thu Dec 20 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
SATURDAY...

The National Weather Service in Miami has issued a Gale Warning,
which is in effect from 10 AM this morning to 4 AM EST Saturday.
The Gale Watch is no longer in effect.

* Winds and Seas...Southwest winds 20 to 25 kt increasing to 25 to
  35 kts with frequent gusts up to 45 kt. Seas building to over 7
  feet by this afternoon, and 12 to 17 feet by Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

http://www.weather.gov/miami

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 19, 4:12 PM EST, 11 minutes earlier.

Area forecast discussion, Dec 19, 4:12 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Miami FL
412 PM EST Wed Dec 19 2018

...STRONG STORMS POSSIBLE WEST COAST AREAS LATE TONIGHT...
...SEVERE WEATHER IS EXPECTED OVER SOUTH FLORIDA ON THURSDAY...
...VERY ROUGH MARINE CONDITIONS THURSDAY INTO FRIDAY...

.DISCUSSION...

TONIGHT...
A well-developed upper level low across SE Texas this
afternoon will phase with a northern stream shortwave tonight
allowing for a well develop full latitude trough across the
central and eastern US. With a strong well-coupled jet digging
into the trough across the north Central Gulf tonight, a surface
cyclogenesis is expected to develop in the northern Gulf waters
tonight.

As the surface low develops in the northern Gulf waters, an old
frontal boundary across the NW Caribbean/Cuba will move northward
as a warm front across South Florida, bringing in tropical
moisture from the south along with a disturbance over the
southeastern Gulf of Mexico. This will bring isolated to
scattered showers and even some thunderstorms especially over the
western areas. A few of the storms could even become strong late
tonight into early Thursday morning over the western areas where
gusty winds, hail, and even a tornado or two could occur.

THURSDAY AND THURSDAY NIGHT...
As the deep trough and upper level low slides east along with the
surface low moving northeast into the Southeastern United States,
a strong squall line will develop over the Eastern Gulf waters
and move eastward across South Florida Thursday afternoon into
Thursday evening. At this time, Palm Beach and Broward Counties
are in Enhanced Risk of Severe weather with the rest of South
Florida in a slight risk for severe weather.

Here are the main hazards to South Florida as they stand now:

* Wind: Strengthening 120kt upper level jet will be in place across
  the peninsula through the system, allowing a very strong low level
  jet to develop on Thursday. Models are in agreement with 925mb
  wind maxing out around 40-45kts and 850mb winds 50-55kts. Outside
  of any convection, both Thursday and Friday will be windy days. A
  wind advisories is possible for Thursday, but looks likely for
  Friday as sustained winds will be 20 to 30 mph.  Convection-wise,
  any activity that develops within this environment will likely
  produce gusty winds. This threat looks maximized with the squall
  line, but will linger into Friday given the strong wind field.

* Heavy Rain: The heaviest rain threat will likely be focused across
  North and Central Florida along the warm front. Overall rainfall
  amounts for South Florida look to range between 1 and 3 inches,
  most of this falling Thursday afternoon and night. Probabilistic
  QPF shows some signal for amounts potentially exceeding 4" during
  this same timeframe, especially along the Gulf coast to the Lake
  Okeechobee region. The majority of South Florida is currently in a
  minor to moderate drought and can handle some of this rainfall.
  What would be the concern is the period in which it falls. All of
  South Florida is under a marginal risk for flash flooding.

* Tornadoes: With the strong low level jet in place, and veering
  flow, there will be an isolated tornado threat with this system.
  The threat looks to be in two phases; more discrete cells that may
  occur late Wednesday night into Thursday morning as the warm front
  lifts north through the region, and embedded storms within the
  squall line as it moves through Thursday afternoon/night.

* Coastal Flooding/High Surf: The approach of this system will
  coincide with the highest tides of the month, as the full moon is
  on Saturday. Extratropical surge predictions suggest the
  possibility of at least minor coastal flooding along the Gulf
  coast, mainly with the high tides. This may occur as early as the
  Thursday morning high tide, but is most likely with the Thursday
  night and midday Friday high tides, and may linger into Saturday.
  In addition, the Gale force winds will drive seas along the Gulf
  coast up to 8-12ft Thursday night through Saturday. At least a
  High Surf Advisory looks likely along the Gulf coast from Thursday
  night, and coastal flood products may be needed as well.

FRIDAY: Main frontal boundary is expected to be through the region
early on Friday, though rain chances will linger through much of the
day and into the evening as we remain under the influence of the
upper trough. With little instability, the storm threat should be
non existent with only gusty and quick moving showers. The passage
of the upper level trough late in the day will bring through a
secondary boundary to clear out the region late Friday night.

NEXT WEEKEND INTO EARLY NEXT WEEK: High pressure builds across the
state for the weekend bringing a few days of cool and dry weather as
we head into the Christmas holiday. High temps may struggle to
get into the 70s for the weekend, with chilly overnight lows in
the 40s and 50s. Early next week more easterly flow will moderate
the airmass with daytime highs returning back into the mid to
upper 70s.

&&

.MARINE...The warm front that is moving through South Florida
tonight will bring increasing showers and storms along with
strengthening south- southeasterly flow of 15-20 kts, becoming a
steady 20 knots late tonight with higher gusts. Therefore, a
SCA has been issued for all of South Florida waters for late
tonight.

Boating conditions will rapidly deteriorate Thursday morning as a
strong system moves through the southeastern US. Expect southerly
winds 25 to 30 knots with gusts up to gale force during the day on
Thursday ahead of a strong cold front, with the potential for
strong to severe storms to move through with the front Thursday
afternoon into and Thursday evening. Winds become west-southwest
around 30 knots behind the front by Friday with gusts to Gale
force expected. This will drive sea in excess of 17 feet in the
offshore Gulf and 9-12ft in the offshore Atlantic, peaking Friday
afternoon. Hazardous conditions are expected through at least
Saturday afternoon.

A Gale Watch is now in effect for the all of South Florida waters
for Thursday into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  71  83  65  72 /  20  50  80  40
Fort Lauderdale  73  83  66  73 /  20  50  80  40
Miami            72  84  67  74 /  20  50  80  40
Naples           69  80  63  69 /  40  90  70  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Gale Watch from Thursday morning through Friday evening for
     AMZ610-630.

     Small Craft Advisory from 1 AM to 7 AM EST Thursday for AMZ610-
     630-650-651-670-671.

     Gale Watch from Thursday morning through late Friday night for
     AMZ650-651-670-671.

GM...Gale Watch from Thursday morning through Friday evening for
     GMZ656-657-676.

     Small Craft Advisory from 1 AM to 7 AM EST Thursday for GMZ656-
     657-676.

&&

DISCUSSION...54/BNB
MARINE...54/BNB
BEACH FORECAST...54/BNB
Hazardous weather outlook, Dec 19, 4:45 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
445 AM EST Wed Dec 19 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
200945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
445 AM EST Wed Dec 19 2018

...MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES...
...STRONG THUNDERSTORMS POSSIBLE TONIGHT MAINLY OVER GULF WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a moderate risk of rip currents for the
Atlantic beaches today.

Thunderstorms: Thunderstorms will become increasingly possible
through the night tonight, from the Gulf waters, progressing east.
Some of the storms tonight may become strong, with lightning, gusty
wind, waterspouts, and heavy rain are the main threats tonight,
particularly for the Gulf waters.

Waterspouts: Waterspouts are possible, mainly later today, from the
late afternoon through the night as showers and thunderstorms spread
across the area. They will be possible across all South Florida
waters.

Wind: The wind is forecast to exceed 20 kts in the off shore Gulf
waters in the early morning hours, which may cause hazardous marine
conditions for small craft. Also, there is a chance of strong gusts
over the Gulf waters due to thunderstorms from this evening through
the night, and possibly into tomorrow.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Increasing wind associated with a storm system is forecast to bring
hazardous marine conditions for the Atlantic waters for Thursday
through Saturday. The risk for rip currents on all South Florida
beaches will also likely increase during this time.

Thunderstorms continue to be possible across South Florida Thursday
through early Friday morning. Some of the thunderstorms could become
strong to severe, especially Thursday afternoon into Thursday night.
Gusty wind, heavy rainfall, and lightning are the primary threats.
There is also a slight risk of an isolated tornado or two.

The gulf coast beaches of South Florida could see at least some minor
coastal flooding during high tides late this week, due to the strong
westerly winds and the westerly swell.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:21 AM ESTGale WatchMFL24 hr

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.